Wyoming, 2018

High Wind in Wyoming, January 18 to 19, 2018

January 18 to 19, 2018 · NWS CYS · 8 events in 2 counties and zones

Strong surface and low level pressure gradients produced high winds along I-80 between Laramie and Rawlins, and I-25 between Chugwater and Wheatland.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong surface and low level pressure gradients produced high winds along I-80 between Laramie and Rawlins, and I-25 between Chugwater and Wheatland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 18, 10:32 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 18, 10:32 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 AM MST Thu Jan 18 2018

.SHORT TERM...(Today through Friday)
Issued at 320 AM MST Thu Jan 18 2018

Overnight water vapor imagery depicted a upper level ridge axis
from southern CA to central MT with prevailing northwest flow
aloft. A surface trough extended from central MT to south central
WY. Modest pressure gradient was generating gusty westerly winds
of 40 to 50 mph across the wind corridors including Arlington,
Bordeaux and I-80 summit. Skies were partly to mostly cloudy
and temperatures ranged from the mid 20s to lower 40s.

Main short term concern will be high winds for the southeast WY
wind prone areas.

Upper ridge of high pressure will shift east across the CWFA today
and be located over the eastern Great Plains and Midwest Friday.
Northwest flow aloft will back to the southwest and increase tonight
and Friday. The Craig to Casper 850mb gradient peaks near 65m by
12Z Friday. The 700mb gradient is weaker, peaking near 55m by
Friday morning. The GFS 700mb winds ramp up to 50 to 55 kt at 12
Friday along the Laramie Range, as well as across the I-80 corridor
in Carbon County. At this time, confidence is high for high winds
to develop late tonight across the north Snowy Range foothills,
and upgraded the High Wind Watch to a Warning. The central/southern
Laramie Range/foothills and southwest Platte County will remain in
a High Wind Watch as confidence is moderate. The day shift may
upgrade these zones to Warnings based on the 12Z models. The
700/850mb gradients decrease after 18Z Friday, with winds subsiding
through the afternoon.

Above normal temperatures will prevail today and Friday, especially
the plains with highs in the 50s to lower 60s. Lows tonight will be
in the 20s and 30s.

.LONG TERM...(Friday night through Wednesday)
Issued at 320 AM MST Thu Jan 18 2018

The upper ridge is progged to shift to the east of our area by
Friday with an increasingly active southwesterly upper flow ahead
of the next system setting up. The models still project a
deepening upper trough passing across the central Rockies Saturday
Night into Sunday with a deepening surface to midlevel low
forming up over eastern Colorado during the day on Saturday. This
scenario will likely bring a foot or more of snowfall to the
mountains of southern Wyoming this weekend with several inches of
snowfall across some of the lower elevations, especially north of
a Cheyenne to Chadron line. We expect to see travel impacts due
to snowfall to begin out across the western areas Friday night
spreading east of the Laramie Range by Saturday afternoon. As the
upper trough moves out to the east on Sunday, expect snowfall to
diminish with the exception of some lingering snow showers into
Monday across the Sierra Madre and Snowy Ranges.

&&

.AVIATION...(For the 18Z TAFS through Friday morning)

VFR conditions expected this afternoon and tonight. SCT to BKN high
to mid level clouds with CIGS above 15000 ft AGL are expected. West
to southwest winds will become breezy at times from KCYS to KRWL,
with occasional gusts from 25 to 30 kt.

&&

.FIRE WEATHER...
Issued at 320 AM MST Thu Jan 18 2018

Dry and warmer conditions will prevail today beneath an upper level
ridge of high pressure. Strengthening surface and low level pressure
gradients will result in rather strong and gusty winds for the wind
prone areas of southeast Wyoming late tonight and Friday morning.
Fire concerns will be low today and Friday with minimum relative
humidities between 20 and 30 percent. A strong Pacific low pressure
system and cold front will produced widespread accumulating snowfall
and colder temperatures this weekend. Seasonably cool temperatures
will prevail early next week with chances for mountain snow showers.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning from midnight tonight to noon MST Friday for
     WYZ110.

     High Wind Watch from late tonight through Friday morning for
     WYZ106-116-117.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...JG
AVIATION...TJT
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 18, 3:23 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 AM MST Thu Jan 18 2018

WYZ101>119-191030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
323 AM MST Thu Jan 18 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west to southwest winds of 40 to 50 mph will continue today
for the wind corridors of southeast Wyoming. These winds will
strengthen later tonight, with gusts of 60 to 65 mph. A High Wind
Warning is in effect for Interstate 80 corridor including Arlington
and Elk Mountain. High Wind Watches are in effect for the Interstate
80 corridor between Cheyenne and Laramie and Interstate 25 corridor
between Wheatland and the Colorado border.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will continue Friday morning for the wind prone areas.

A Pacific storm system and cold front will bring colder temperatures
and widespread accumulating snowfall Saturday through Sunday. Heavy
snow accumulations will be possible over the mountains.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-191030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
323 AM MST Thu Jan 18 2018

This hazardous weather outlook is for the western Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Pacific storm system and cold front will bring colder temperatures
and widespread accumulating snowfall Saturday night and Sunday.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Jan 18, 8:49 AM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
849 AM MST Thu Jan 18 2018

WYZ106-181830-
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
849 AM MST Thu Jan 18 2018

Locally strong wind gusts will occur along Interstate 25 between
Chugwater and Wheatland this morning, strongest near the Bordeaux
interchange.  Gusts over 50 mph can be expected in this area.

Motorists in light, high-profile vehicles or those towing trailers
are advised to be prepared for these strong winds and drive with
extra caution.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 18, 12:30 PM MST to 3:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 18/1330 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 18, 11:50 PM MST to January 19, 12:50 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 19, 12:10 AM MST to 2:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 19, 12:15 AM MST to 1:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 19, 12:55 AM MST to 7:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The wind sensor at the Elk Mountain Airport measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 19, 1:15 AM MST to 2:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 19, 1:25 AM MST to 7:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 19, 3:00 AM MST to 6:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733277, 733278, 733287, 733283, 733284, 733285, 733286, 733281.